Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Developed a sebaceous cyst on abdomen. Which antibiotic should I take to reduce infection?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I have developed a sebaceous cyst on my abdomin and it is infected. Since I am out of the country I need to know what would be the best antibiotic to take to reduce the infection?
This is the fourth day of the cyst being infected and it is about 1 inch long and very red.
Posted Mon, 27 May 2013 in Infections
Answered by Dr. Robert Galamaga 15 minutes later
Hello and thank you for sending your question.

Your question is a very good one and I will work on providing you with some information.

The best way to treat this would be to see a local physician who could examine you and provide an adequate assessment

In the absence of being able to see a local doctor there are two medications which are considered to be affective against typical skin infections involving sebaceous cysts. One of these medications is cefalexin which comes in a 500 mg capsule which is generally taken three or four times per day for 10 days. The other choice would be something called Bactrim DS which is a medication which is generally taken twice daily for about 10 days. Also there is a topical ointment which might be helpful called Bactroban.

If you have access to a local pharmacist you could discuss any of these with that practitioner and decide what might be most helpful for you. Also it is very important not to irritate the area or press or squeeze it.

Finally it might be helpful if you do some warm soaks in a bathtub for 15 to 20 minutes once or twice daily.

Thanks again for sending your question. Please let us know if you have any additional specific concerns.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Developed a sebaceous cyst on abdomen. Which antibiotic should I take to reduce infection? 54 minutes later
Thank you for your response. I am in China and will go to pharmacy and try to find these antibiotics. Again thanks for your help.
Answered by Dr. Robert Galamaga 40 minutes later
Just to clarify, you would only take one of the oral antibiotics. Not both at the same time. Also, ideally you should seek a medical practitioner there who can assess you.

Dr Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor